Author Topic: strange things happening tapering off ativan  (Read 133 times)

[Buddie]

strange things happening tapering off ativan
« on: November 13, 2019, 03:58:32 am »
I am tapering off Ativan, down to 1mg per day, been taking Ativan for 2 years, as needed for anxiety, never steady everyday in the beginning, only in the last 7 months, I take it everyday, because my body has built up a tolerance for it, and I think I'm in tolerance Withdrawl , and wanted to know if anyone else is having the same or similar symtoms, like insomnia, restless, cant get relaxed,strange pains all over my body, testicles ach,legs jump and twitch trying to sleep, have no desire for anything, overthinking, thinking something is really wrong and your dying, rushing to the E.R. and they find nothing wrong with you, will this ever end, and how others handle this, I'm a new member here and wanted to get some help and advise,  thanks
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: strange things happening tapering off ativan
« Reply #1 on: November 13, 2019, 07:58:26 am »
Congrats on your efforts and perseverance. I got zapped by intermittent low dose Ativan while having surgery.  Due to its short acting properties, you can get inter-dose withdrawal from Ativan.  You might be having some of this as well as tolerance.  Ativan is a tricky one as according to a pediatric psychiatrist I know, it doesn't always reliably produce the same results when you take it, even without a taper.

The lower the dose, the more you may induce symptoms as it's all or nothing. If you're down to 1mg, that's about 10mg Valium equivalent.  If possible to switch over, you may want to consider the Ashton Manual protocol.  The valium will provide the longer half-life curve so it doesn't give the stop and start effect of Ativan.  Lots of how-to tapering advice available on site.  At the lowest amounts of 1.0-0.5mg of valium, many have trouble stopping as Ashton recommends.  10% drops every week (or even longer times) seem universally the most productive way to go.

Disclaimer: Always make sure there are no underlying health issues first. Bottom line- rest assured everything you described can be from Ativan wd.  Many report (me too) that minor physical problems or old injuries that have been dormant could magnify greatly during withdrawal. I would get weird acute symptoms like a sharp shoulder pain for a few days with no known cause. They all go away with healing. 

The anxiety and repetitive thoughts are very common. Physiologically support yourself as your GABA struggles to come back to normal- might use the Valium taper, and/or naturally calming things like melatonin (for sleep), Ashwaganda, etc.  Try one change at a time to measure its effect. One or two doses won't tell you much. Not to minimize these thoughts' ability to unnerve you, but distract with pleasurable experiences- listen to favorite old songs, watch reruns of comedies, confide your feelings to a trusted friend or spouse and let them reassure you.  You can also come here. I'd say 99% of responses to struggling folks are words of great encouragement. 

Benfotiamine (B vitamin combo) can help relieve the aches and pains. It's benign and actually benefits the healing nervous system.  For anxiety, buffered vitamin C and niacin helps. Take a 1000mg at a time of the c, and at least 350mg of the niacin. I use only non-flushing niacin. Technically it doesn't work as well, but I still get an effect. Eat complex carbs throughout the day as blood sugar drops can spike adrenalin.  This is especially true if BS drops during sleep.  No stimulants like coffee, and drop the sugar as it will trigger.

Some people advocate grit your teeth and bear it without intervention. It's true there are times you may have to hang tough through the adaptations. Overall, it seems more prudent to try and help your body heal as best you can. If you'd had a car wreck with a concussion, no one would expect you to be physically fine and mentally sharp in a couple of weeks. I don't think in that circumstance, they'd begrudge taking a little med to help control symptoms to function as you heal, as long as the goal is to become drug free.

Take heart. Yes you can heal. It takes time, but you might need a little help to get through.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: strange things happening tapering off ativan
« Reply #2 on: November 14, 2019, 11:02:57 am »
Yes , it is very scary stuff, I have been tapering for 1 year and have had most of the symptoms you speak of.
It takes time , I switched to liquid and it has helped , I also had to slow my taper down so my body could catch up, but you still
have symptoms or at least I do and they come and go. Wishing you calm days ahead.
Lisa
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.